Wyoming, 2016High Wind in Wyoming, October 3 to 4, 2016
October 3 to 4, 2016 · NWS RIW · 2 events in 2 counties and zones
The pressure gradient ahead of a deepening low pressure system in the Great Basin produced strong southwest wind across central Wyoming. Peak wind speeds topped 60 mph at several locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure gradient ahead of a deepening low pressure system in the Great Basin produced strong southwest wind across central Wyoming. Peak wind speeds topped 60 mph at several locations. Wind gusts on the south side of Casper reached 73 mph around 1800MST and damaged the roof of a church just north of the intersection of Wyoming Boulevard and Casper Mountain Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 3, 2:10 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 3, 2:10 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
310 PM MDT MON OCT 3 2016
.Short Term...Tonight Through Tuesday
High winds will remain a threat across southwest Wyoming into
central Wyoming in southern Lincoln...sweetwater...southern
Fremont and Natrona counties this evening. Areas of wet heavy
snow will continue through the night over the western and northern
mountains with snow levels ranging from 7500 to 8500 feet.
some higher mountain areas may see 6 to 12 inches. Temperatures
will be cold. brisk winds will be a threat through Tuesday.
.Long Term...Tuesday night Through Monday
As the storm moves into eastern Montana...northwest flow will
increase with the western and northern mountains continuing to be
favorable for rain and snow showers. lower elevations east of the
continental divide will see precipitation decrease with
temperatures remaining cold Tuesday and Wednesday. high pressure
will build into the west through friday with drying conditions
and warming temperatures into monday.
&&
.Aviation.../00Z Issuance/
West of the Continental Divide...KJAC/KBPI/KPNA/KRKS
Widely scattered to numerous rain and snow showers will become more
isolated and decrease in extent across the southern zones this
evening. To the north, however, rain/snow showers will continue
through at least 09Z before seeing a decrease, but not end to, in
these showers. Near and north of the KJAC terminal and across
northwest Wyoming will see the most persistent areas of
MVFR/occasional IFR conditions due to lower CIGS and VSBYS. KJAC
looks to see prevailing snow showers between 01Z-03Z...lasting
through at least 06Z...possibly longer. Expect mountains to be
frequently obscured tonight. Windy conditions will continue this
evening with the wind beginning to decrease some by 03z at most
locations. Wind shear will also be an issue at most terminal sites
this evening and overnight.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL
Scattered to numerous showers and perhaps an isolated thunderstorm
are expected continue through 06z...decreasing in coverage from
south to north this evening...but lingering across the Big Horn
Basin through 12Z...and the Bighorn mountains through 21Z.
MVFR/occasional IFR conditions in lower CIGS and reduced VIS in
showers will continue until around 06Z. VFR/occasional MVFR
conditions to prevail after 06Z. Expect mountains to be frequently
obscured tonight. Very windy conditions will continue this evening as
a vigorous storm system moves into northern WY this evening. An KRKS
to KCPR line looks to see the strongest wind speeds with 25 to 35
knots and gusts to 45 knots before slowly decreasing after 02Z.
Winds will begin to increase once again after 16Z.
Wind shear will be an issue at most terminal sites this evening and
overnight.
&&
.Fire Weather...
High winds will remain a threat across southwest Wyoming into
central Wyoming in southern Lincoln...sweetwater...southern
Fremont and Natrona counties this evening. Areas of wet heavy
snow will continue through the night over the western and northern
mountains with snow levels ranging from 7500 to 8500 feet.
some higher mountain areas may see 6 to 12 inches. Temperatures
will be cold. brisk winds will be a threat through Tuesday.
&&
.RIW Watches/Warnings/Advisories...
High Wind Warning until 9 PM MDT this evening for WYZ019-020-
027>030.
Winter Weather Advisory until 6 AM MDT Tuesday for WYZ012-014-
015-024.
Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for WYZ008-009.
&&
SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Braun
FIRE WEATHER...C.Baker
Hazardous weather outlook, Oct 3, 1:49 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
249 AM MDT MON OCT 3 2016
WYZ001>020-022>030-041200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
249 AM MDT MON OCT 3 2016
...WINTER WEATHER ADVISORIES IN EFFECT FOR THE WESTERN MOUNTAINS
AND BIGHORN MOUNTAINS THROUGH TUESDAY MORNING...
...HIGH WIND WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR
PORTIONS OF CENTRAL AND SOUTHERN WYOMING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING AREA OF LOW PRESSURE WILL KEEP SNOWFALL PRESENT
OVER THE WESTERN MOUNTAINS TODAY...WITH SNOW ALSO DEVELOPING
ACROSS THE BIGHORN MOUNTAINS LATE THIS AFTERNOON. DETAILS
REGARDING SNOWFALL CAN BE SEEN IN THE WINTER WEATHER PRODUCTS.
HIGH WIND IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL AND SOUTHERN WYOMING...AND LAST INTO THE EVENING
HOURS. DETAILS CAN BE SEEN IN THE HIGH WIND PRODUCT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...SNOWFALL WILL CONTINUE THROUGH THE MORNING HOURS
ESPECIALLY OVER THE BIGHORN MOUNTAINS. TOTAL SNOWFALL
ACCUMULATIONS OF 5 TO 12 INCHES WILL BE POSSIBLE BY TUESDAY
MORNING.
WEDNESDAY...PERIODS OF SNOWFALL WILL BE FOUND OVER THE MOUNTAINS
WITH COOLING TEMPERATURES EXPECTED ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY WIND
OVER 45 MPH. THANK YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- October 3, 3:50 PM MST to October 4, 5:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A 70 mph gust was recorded at Fales Rock. At Camp Creek, many gusts eclipsed 58 mph including a maximum of 65 mph.
High Wind, Natrona County Lower Elevations
- When
- October 3, 5:00 PM MST to 7:20 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Mexico, October 3, 20161 death · 1 event
- High Wind in Wyoming, October 3 to 4, 201668 kt wind · 30 events
- Dense Fog in Kentucky, October 3, 201618 events
- Dense Fog in Illinois, October 3, 201617 events
- Flood and Hail in Nebraska, October 3 to 4, 2016$7,000 · 1.5 in hail · 8 events
- Flash Flood and Heavy Rain in Hawaii, October 3 to 6, 20167 events
- Flash Flood and Heavy Rain in Florida, October 3, 20166 events
- Frost and Freeze in Colorado, October 3 to 4, 20166 events
- Dense Fog in Missouri, October 3, 20164 events
- Damaging Winds in South Dakota, October 3, 201672 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, October 3, 20161 in hail · 4 events
- Dense Fog in Indiana, October 3, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658900, 657811.